Alert archive / Oklahoma / Tornado Warnings in 2013

Tornado Warning 44, NWS Shreveport, LA

May 30, 2013McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at May 30, 2013, 3:07 PM CDT for McCurtain County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2013, 3:07 PM CDT (20:07 UTC)
Expired
May 30, 2013, 3:45 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 103 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:35 PM CDTTORNADO6 Sse Watson, OKA SUPERCELL MOVED THROUGH MC CURTAIN COUNTY ON THE AFTERNOON OF MAY 30TH. THE STORM PRODUCED AN EF1 TORNADO ABOUT 6 MILES SOUTHEAST OF WATSON OKLAHOMA. THE TORNADO MAINLY UPROOTED AND SNAPPED TREES...AS IT MOVED THROUGH NORTHEAST MC CURTAIN COUNTY. A TREE FELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WFUS54 KSHV 302007
TORSHV
OKC089-302045-
/O.NEW.KSHV.TO.W.0044.130530T2007Z-130530T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  HOCHATOWN...OR 24 MILES NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHVILLE...WATSON...BEACHTON AND PLUNKETVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3451 9447 3450 9446 3425 9446 3415 9469
      3427 9486 3452 9480
TIME...MOT...LOC 2007Z 224DEG 27KT 3426 9467

$$

WCM
1 follow-up statement
101 
WWUS54 KSHV 302030
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT THU MAY 30 2013

OKC089-302045-
/O.CON.KSHV.TO.W.0044.000000T0000Z-130530T2045Z/
MCCURTAIN OK-
330 PM CDT THU MAY 30 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR MCCURTAIN
COUNTY...

AT 325 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A TORNADO.  THIS TORNADO WAS
LOCATED 6 MILES SOUTH OF WATSON...OR 24 MILES NORTHWEST OF DE
QUEEN...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BEACHTON AND PLUNKETVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3427 9456 3437 9469 3450 9463 3451 9447
      3450 9446 3425 9446
TIME...MOT...LOC 2029Z 242DEG 31KT 3436 9450

$$

WCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 30, 10:49 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 30, 10:49 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CDT THU MAY 30 2013

.DISCUSSION...
CLUSTER OF CONVECTION MOVG ACROSS SE OK ATTM. HAVE UPPED POPS
ACROSS THIS AREA TO 60 PERCENT. REMAINDER OF CWA UNDER MODERATELY
MOIST AND UNSTABLE AIRMASS...WITH STG SOUTHERLY FLOW ABOVE SFC
PRODUCING DECENT LOW LVL SHEAR AS WELL. WEAK CAPPING SHOULD NOT BE
A BARRIER FOR SCATTERED COVERAGE LATER THIS AFTN ACROSS MOST OF REGION...
AS SOME AREAS ARE SLIGHTLY RAIN COOLED AND MAY NEED A FEW HOURS TO
RECOVER./VII/

&&

.AVIATION...
MVFR CIGS WILL CONTINUE AT MANY OF THE TAF SITES THROUGH 16Z-18Z. AS
CIGS GRADUALLY LIFT...SCT/BKN CU FIELD TO EMERGE IN THE HEAT OF THE
AFTERNOON WITH SOME ISOLD CONVECTION POSSIBLE. ANY CONVECTION IS
EXPECTED TO DIMINISH AFTER SUNSET WITH THE LOSS OF HEATING.
MVFR/PATCHY IFR CIGS WILL RETURN BEFORE SUNRISE AND HOLD THROUGH THE
MID MORNING HOURS FRIDAY. OTHERWISE...SELY WINDS 10-15 KTS WITH
GUSTS 20-25 KTS EXPECTED AGAIN DURING THE DAYLIGHT HOURS THIS
PD...WITH SPEEDS DECREASING DURING THE OVERNIGHT HOURS. /12/

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  73  88  73  89 /  40  30  20  10  40
MLU  88  71  90  72  90 /  40  40  30  10  40
DEQ  84  70  86  72  83 /  60  50  20  30  60
TXK  86  72  87  72  87 /  50  40  20  30  50
ELD  87  71  88  72  88 /  50  50  30  30  40
TYR  87  72  89  74  89 /  30  20  20  10  40
GGG  88  72  89  74  89 /  40  20  20  10  40
LFK  90  73  91  74  92 /  30  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059-060-070-071.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>003-010-011-017-018.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, May 30, 11:56 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU MAY 30 2013

ARZ050-051-059-OKZ077-TXZ096-311700-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
1156 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON...
AND MOSTLY LIKELY...INTO THE EVENING...ACROSS THE REGION. STRONG
GUSTY TO POSSIBLY DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL...ARE ALL POSSIBLE LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON SATURDAY. A
FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS REMAINS A POSSIBILITY DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS TODAY.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-311700-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP...MAINLY LATER THIS AFTERNOON AND EVENING. STRONG GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE IN A FEW STORMS. HOWEVER...
MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON SATURDAY. A
FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE...MAINLY DURING THE LATE AFTERNOON TO EVENING...AND
POSSIBLY OVERNIGHT HOURS OF SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED AT THIS TIME
FOR THIS AFTERNOON OR EVENING.

VII

In the hours before

Special weather statement, May 30, 1:31 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
131 PM CDT THU MAY 30 2013

OKZ077-301915-
MCCURTAIN-
131 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...PLUNKETVILLE...SMITHVILLE AND WATSON...

AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF OCTAVIA...OR 24
MILES SOUTHWEST OF MENA...MOVING NORTHEAST AT 25 MPH.

WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

12
Special weather statement, May 30, 1:59 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
159 PM CDT THU MAY 30 2013

OKZ077-301945-
MCCURTAIN-
159 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BETHEL...GLOVER...GOLDEN...MILLERTON...MOUNT
     HERMAN...PICKENS...RINGOLD...RUFE...SHERWOOD...SLIM...VALLIANT
     AND WRIGHT CITY...

AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES EAST OF FORT TOWSON...OR 26
MILES EAST OF HUGO...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

WCM
Local storm report, May 30, 2:12 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     WATSON                  34.43N  94.55W
05/30/2013                   MCCURTAIN          OK   PUBLIC

            SEVERAL TREES DOWN

&&

EVENT NUMBER SHV1300206

25
Special weather statement, May 30, 2:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT THU MAY 30 2013

TXZ096-302030-
RED RIVER-
244 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BLOSSOM...OR 14
MILES NORTHEAST OF PARIS...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

WCM
Local storm report, May 30, 2:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             WRIGHT CITY             34.06N  95.01W
05/30/2013  E0.75 INCH       MCCURTAIN          OK   PUBLIC

&&

EVENT NUMBER SHV1300207

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:22 AM CDTLake Wind AdvisorySHVMcCurtain14 hr
May 30, 2:06 PM CDTSevere Thunderstorm WarningSHVMcCurtain54 min
May 30, 3:10 PM CDTSevere Thunderstorm WarningSHVMcCurtain65 min
May 30, 3:48 PM CDTTornado WarningSHVMcCurtain42 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningSHVMcCurtain32 min

Nearby

Tornado Warnings in Oklahoma, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.